Alert archive / New York / River Flood Warnings in 2017
River Flood Warning 11, NWS Albany, NY
NWS Albany, NY issued this river flood warning at Apr 4, 2017, 9:50 PM EDT for Hamilton County, New York. It took effect at Apr 4, 2017, 11:26 PM EDT. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 9:50 PM EDT (01:50 UTC)
- In effect from
- Apr 4, 2017, 11:26 PM EDT
- Expired
- Apr 5, 2017, 9:50 PM EDT
- In force
- 22 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Hamilton County, NY
The radar
The Albany radar (KENX), 81 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sacandaga River at Hope (HOPN6). The gauge peaked at 6.89 ft at Apr 5, 2017, 12:00 AM EDT.
- Action stage
- 6 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01321000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
766
WGUS41 KALY 050150
FLWALY
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Albany NY
950 PM EDT Tue Apr 4 2017
NYC041-051350-
/O.NEW.KALY.FL.W.0011.170405T0326Z-000000T0000Z/
/HOPN6.1.RS.170405T0326Z.170405T0600Z.170405T1400Z.NO/
950 PM EDT Tue Apr 4 2017
The National Weather Service in Albany has issued a
* Flood Warning for
The Sacandaga River At Hope.
* From this evening until late Wednesday morning.
* At 8 PM Tuesday the stage was...6.5 feet.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by 11 PM
Tuesday and continue to rise to near 7.4 feet by 2 AM Wednesday.
&&
Fld Observed Forecast
2 am 8 am 2 pm 8 pm 2 am
Location Stg Stg Day Time Wed Wed Wed Wed Thu
Sacandaga River
Hope 7.0 6.5 Tue 08 PM 7.4 7.2 6.6 6.0 5.8
&&
LAT...LON 4324 7425 4329 7418 4339 7424 4334 7433
$$
bew1 follow-up statement
264
WGUS81 KALY 050815
FLSALY
Flood Statement
National Weather Service Albany NY
415 AM EDT Wed Apr 5 2017
NYC041-050845-
/O.CAN.KALY.FL.W.0011.000000T0000Z-170405T0815Z/
/HOPN6.N.RS.000000T0000Z.000000T0000Z.000000T0000Z.NO/
415 AM EDT Wed Apr 5 2017
The Flood Warning is cancelled for
The Sacandaga River At Hope.
* At 3 AM Wednesday the stage was 6.5 feet and water
levels were falling.
* Flood stage is 7.0 feet.
&&
Fld Observed Forecast
8 am 2 pm 8 pm 2 am 8 am
Location Stg Stg Day Time Wed Wed Wed Thu Thu
Sacandaga River
Hope 7.0 6.5 Wed 3 AM 6.6 6.3 6.1 5.9 5.8
&&
LAT...LON 4324 7425 4329 7418 4339 7424 4334 7433
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at Apr 4, 8:08 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 4, 8:08 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Albany NY
808 PM EDT Tue Apr 4 2017
.SYNOPSIS...
Scattered rain showers will continue for the remainder of
the day. High pressure will briefly build back into the area
tomorrow with a dry day before another storm system brings more rain
to the area for Thursday into Friday. The combination of rainfall
and snowmelt will allow for some flooding in portions of the area by
late in the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 745 pm, vigorous shortwave trough tracking through New
York State. Forcing ahead of this wave is resulting in an area
of rain over the ALY CWA. The rainfall is most widespread and
heaviest across the Adirondack zones. A Flood Advisory has been
issued for those areas for small stream rises and minor flooding
of low-lying areas, where radar has estimated 1.5 to 2.5 inches
has fallen since last night. Radar estimates 0.5 to 1 inch per
hour rates within the heaviest activity. A few lightning
strikes were observed upstream over Central NY and northeast PA,
and cannot be ruled out over that ALY CWA this evening. Any
activity will be elevated as it outruns an occluded front with a
strong inversion noted on the 00Z KALY sounding. Expect the
steady rainfall to diminish from west to east between 00-03Z as
subsidence occurs in the wake of the upper wave.
Previous discussion...Strong upper level shortwave pushing
through New York this afternoon with some scattered showers
across our forecast area. A second batch of precipitation in the
form of showers and thunderstorms has formed in western NY and
NE PA. These showers/storms will move across our area later this
afternoon with some rumbles of thunder possible. Additional
showers may linger into the evening as the shortwave passes
through New York. Additional QPF of a quarter of an inch of rain
in the Mid- Hudson valley up to three quarters of an inch of
rain in the Adirondacks will be possible through late this
evening.
High pressure builds into the region tomorrow morning. Cloud
cover will gradually break apart throughout the day from south
to north. But skies are not expected to completely clear as
clouds increase again tomorrow evening ahead of the next low
pressure system.
Temperatures will slightly cool this evening into the mid 30s to
mid 40s but are expected to rebound into the upper 40s
(Adirondacks) to near 60 degrees in the Mid-Hudson Valley.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
System currently in the central U.S. approaches Wednesday night and
by daybreak Thursday, rain should spread across the entire region.
There is a decent consensus in sources of guidance that ageostrophic
low level flow from low level ridging off southeastern Canada will
anchor some relative dry air as the precipitation moves in. So,
some diabatic wet bulb effects are likely when the steadier
precipitation increases in intensity through the early morning hours
of Thursday. So, lows Wednesday night in the mid 30s to lower 40s.
Locally heavy rain Thursday into Thursday night with strong
southeast boundary layer winds enhancing rainfall in east and
southeast facing higher terrain, especially the eastern catskills,
Berkshires and southern Green mountains. Highs Thursday in the mid
40s to lower 50s. Gusty east to southeast winds are likely in parts
of southern VT and the northern Berkshires. Some isolated thunder
is also expected Thursday into Thursday evening. The leading upper
energy ahead of the upper cut off low goes negative tilt, which
suggests the potential for more precipitation and maybe better than
isolated coverage of thunder but indicating isolated thunder until
more near term data and trends can be evaluated through tomorrow
night.
By Friday the deeper moisture exits east but the upper low is
centered over our region with the cold pool aloft and some decent
midlevel lapse rates. Rain becomes more showery and convective
Friday and indicating likely coverage. Will have to keep an eye on
the chances for thunderstorms and hail depending on how cold it is
aloft and how much instability is realized since relatively cool
surface temperatures with widespread cloud cover potentially
limiting surface based instability. Highs Friday in the mid 40s to
lower 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Medium range deterministic and ensemble consensus supports a general
pattern of upper-level height rises and warm air advection during
this period. Friday night into Saturday, the stacked low drifts off
the northeast. Lingering moist cyclonic flow supports a chance of
light precip during the period, with H850 temps falling to around
minus 6C. P-type could be snow or a rain/snow mix at higher
elevations and mainly rain showers in the valleys. A bit breezy on
Saturday with temps coming up a bit short of seasonal normals.
Saturday night into Sunday, more concerted upper-level height rises
occur with a ridge of high pressure building in at the surface. This
should lead to tranquil weather with a bit of a warming trend
compared with Saturday. Models diverge a bit Sunday night into
Monday, with the GFS and several GEFS members depicting a quick-
moving ridge rider shortwave tracking through, which would favor a
cooler solution with rain showers compared with the ECMWF and the
majority of the GEFS members. Since the 12Z GFS appears to be the
first of its runs to depict this solution, sided with the warm and
dry ECMWF which puts us solidly in the warm sector through Tuesday.
Should that solution pan out, the warming trend would continue, with
60s for highs on Monday and possibly some 70s by Tuesday.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Batch of rainfall will move through the terminals north of KPOU
through around 02Z ahead of an upper-level disturbance. This
rainfall will be moderate to briefly heavy at times over KGFL.
Can not rule out an isolated lightning strike, but activity
upstream has diminished, so will leave out of the TAFs. In the
wake of the rainfall tonight as winds diminish, could see IFR in
low cigs and light fog. Have kept previous forecast of IFR at
KGFL/KPSF with MVFR at KALB/KPOU, but could see IFR there as
well and will handle with amendments if necessary. Cigs will
gradually improve Wednesday morning into the afternoon to VFR as
drier air is advected into the region.
Winds will become light and variable at 5 knots or less
tonight. Winds will become westerly Wednesday late morning at
around 10 knots with a few gusts to 20 knots possible in the
afternoon.
Outlook...
Wednesday Night: Moderate Operational Impact. Chance of RA.
Thursday: High Operational Impact. Definite RA.
Thursday Night: High Operational Impact. Definite RA.
Friday: Moderate Operational Impact. Likely SHRA...RA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Scattered showers will continue through this evening before
tapering off overnight. High pressure will allow for dry weather
tomorrow. However, more rain is expected for Thursday into
Friday with another storm system.
&&
.HYDROLOGY...
A Flood Watch remains in effect for the entire County Warning
Area through Saturday morning...
Total rainfall from this morning and early afternoon ranges from
about 0.5" up to 1.3" (radar estimated). Additional rainfall of
up to 0.7" is possible through late this evening. There have
been some rises on area rivers and creeks to action stage with
Delta Dam reaching minor flood stage. Will have to continue to
monitor as additional rainfall impacts the area. With
temperatures above freezing, some snowmelt will contribute to
some additional runoff as well, although snowmelt will be
somewhat limited due to temperatures remaining in the upper 30s
to mid 40s across the higher elevations.
Although rivers and streams may remain steady or experience
slightly receding levels tomorrow, additional precipitation
later in the week will cause more rises. As of right now, about
1.50 to 2.00 inches of additional rainfall is expected for
Thursday into Friday, with some more snow melt as well. The
latest MMEFS guidance suggests some main stem rivers may reach
minor flooding, especially along the Hoosic, Housatonic and
upper Hudson Basins. In addition, another round of urban and
poor drainage flooding looks to occur, especially on Thursday
afternoon when precipitation is expected to be heaviest.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Saturday morning for CTZ001-013.
NY...Flood Watch through Saturday morning for NYZ032-033-038>043-
047>054-058>061-063>066-082>084.
MA...Flood Watch through Saturday morning for MAZ001-025.
VT...Flood Watch through Saturday morning for VTZ013>015.
&&
SYNOPSIS...Frugis/JVM
NEAR TERM...Thompson/JVM
SHORT TERM...NAS
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...Frugis/JVM
HYDROLOGY...Frugis/JVMHazardous weather outlook, Apr 4, 4:11 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 411 PM EDT Tue Apr 4 2017 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-061100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 411 PM EDT Tue Apr 4 2017 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters should report any rainfall amounts and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 4, 9:09 PM EDT, 41 minutes before
Special Weather Statement National Weather Service Albany NY 909 PM EDT Tue Apr 4 2017 VTZ013-014-050400- Bennington-Western Windham- Including the cities of Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 909 PM EDT Tue Apr 4 2017 An area of rainfall is moving into Southern Vermont where temperatures above 2000 feet are near freezing. Some icy spots may develop at high elevations before midnight. Travelers should use caution.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:27 PM EDT | Areal Flood Advisory | ALY | Saratoga, Warren, Washington | 3 hr |
| Apr 4, 8:51 PM EDT | River Flood Warning | ALY | Herkimer | 24 hr |
| Apr 4, 10:07 PM EDT | River Flood Warning | ALY | Herkimer, Montgomery, Oneida | 24 hr |
| Apr 4, 11:47 PM EDT | Areal Flood Advisory | ALY | Fulton, Herkimer, Montgomery | 6 hr |
| Apr 5, 4:04 AM EDT | River Flood Warning | ALY | Albany, Rensselaer, Saratoga | 31 hr |
| Apr 5, 9:47 AM EDT | Areal Flood Advisory | ALY | Albany, Saratoga | 6 hr |
| Apr 5, 1:08 PM EDT | Areal Flood Advisory | ALY | Herkimer | 24 hr |
| Apr 5, 1:13 PM EDT | Areal Flood Advisory | ALY | Herkimer | 24 hr |
| Apr 5, 4:03 PM EDT | Areal Flood Advisory | ALY | Albany, Saratoga | 6 hr |
Nearby
River Flood Warnings in New York, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.